The New Addictions
Photo Credit: Steen Sunland
"I can't get through the day without my pills"
SERENA JAMES, 25, NEW YORK CITY
I'm an anxious person a problem that literally keeps me awake at night. When I was in high school, I'd take NyQuil or Tylenol PM to get some rest then I'd end up sleeping through all my morning classes. I was a straight-A student, so my parents didn't make a big deal about it. When I got to college, I couldn't afford to miss classes anymore, so I got a prescription for Klonopin, which is a relaxant. The next day I'd just drink coffee after coffee to shake the effects of it. One time I took a Klonopin with some cocktails during a night out with friends. I ended up passing out in the vestibule of my building. That's the last time I mixed my meds with anything hard.
After I graduated, I got a PR job and ended up taking on several foreign clients. Now I have to be up by 6 a.m., sometimes earlier, to get on overseas conference calls. That's a big problem, since I can't really get to sleep before 2 or 3 in the morning. I lie in bed for hours writing memos in my head, revisiting conversations I've had with people only I'm never entirely sure if those conversations really happened or if they're just really vivid daydreams. So I take Lunesta to help me rest, though it leaves a metallic taste in my mouth and makes me really groggy. I have to be 100 percent prepared and ready to go in the morning, so I counteract the fatigue by taking an Adderall, which sometimes makes me jittery. I'll also pop outside every few hours to smoke. I used to drink Red Bull, but my blood pressure just skyrocketed. So now I drink about seven cans of Diet Coke a day. I know I'm a stimulant junkie.
I haven't told any of my coworkers about this I don't want them to think I have a dependence on anything. They just wouldn't get it. They all complain about how hard it is to get out of bed in the morning. But they have no idea how exhausting it is for someone like me. Most days I feel like I'm walking through Jell-O. If I don't take something, I just wouldn't be able to function.
As told to Lea Goldman
Signs that you may be a scrip junkie:
- You keep a stash of pills in your purse or desk drawer "just in case."
- You've taken the same mood-affecting drug or sleeping pill for a year but still suffer the same symptoms.
- You've changed doctors to maintain your supply.
Doctor-supervised methods of breaking the habit:
- Join a rehab, detox, or 12-step program.
- Naltrexone, which blocks withdrawal symptoms, is sometimes prescribed to analgesic (OxyContin, Vicodin) abusers.
- Taper meds before discontinuing completely.
NEXT PAGE: "I check my e-mail 100 times a day"